Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 40, NWS Memphis, TN

December 16, 2019Lafayette County, Mississippi

NWS Memphis, TN issued this tornado warning at Dec 16, 2019, 2:51 PM CST for Lafayette County, Mississippi. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 2:51 PM CST (20:51 UTC)
Expired
Dec 16, 2019, 3:15 PM CST
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lafayette County, MS

The radar

The Memphis radar (KNQA), 113 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 2:55 PM CSTTSTM WND DMG3 E Taylor, MSSHED BLOWN OVER NEAR THE HIGHWAY 7 AND HIGHWAY 9 SPLIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 2:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

212 
WFUS54 KMEG 162051
TORMEG
MSC071-162115-
/O.NEW.KMEG.TO.W.0040.191216T2051Z-191216T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
251 PM CST Mon Dec 16 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central Lafayette County in northwestern Mississippi...

* Until 315 PM CST.
    
* At 251 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Springdale, or 7 miles north
  of Water Valley, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oxford, Water Valley, Holly Springs National Forest, Springdale,
  Cambridge, Denmark, Abbeville, Taylor, Altus, Keel, Delay, College
  Hill Station, College Hill, Lafayette Springs and Yocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3427 8972 3453 8946 3453 8944 3452 8943
      3453 8940 3452 8938 3435 8924 3427 8925
      3419 8953 3419 8963
TIME...MOT...LOC 2051Z 235DEG 35KT 3426 8959 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW
1 follow-up statement
293 
WWUS54 KMEG 162101
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
301 PM CST Mon Dec 16 2019

MSC071-162115-
/O.CON.KMEG.TO.W.0040.000000T0000Z-191216T2115Z/
Lafayette MS-
301 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR CENTRAL
LAFAYETTE COUNTY...
    
At 300 PM CST, a confirmed tornado was located near Oxford, moving
northeast at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oxford, Holly Springs National Forest, Cambridge, Denmark, Abbeville,
Taylor, Altus, Keel, Delay, College Hill Station, College Hill,
Lafayette Springs and Yocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3453 8946 3453 8944 3452 8943 3453 8940
      3452 8938 3435 8924 3427 8925 3421 8948
      3434 8965
TIME...MOT...LOC 2100Z 235DEG 35KT 3432 8950 

TORNADO...OBSERVED
HAIL...<.75IN

$$

SGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 16, 11:39 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 16, 11:39 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1139 AM CST Mon Dec 16 2019

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 944 AM CST Mon Dec 16 2019/

UPDATE...

At mid morning, the surface front extended from south of Clarksdale
to around Pickwick. Southerly flow up and over the surface boundary
is helping sustain showers/storms north of the boundary. Locally
heavy rainfall is possible with stronger/training storms.  Fairly
low freezing level and especially -20 deg C level, so small hail can
also be expected.

Early 12Z guidance continues the general forecast trend for the
afternoon and evening. Surface-based instability still appears most
likely during the afternoon/early evening over NE MS. Weak upper
system and surface low along the boundary should provide lift and
focus for storms. Vertical wind shear will support storm
organization and at least mid-level rotation. Farther north, lift
and instability over the surface front will remain favorable for
elevated storms.

GW

PREV DISCUSSION... /issued 305 AM CST Mon Dec 16 2019/

DISCUSSION...

Currently...A quasi-stationary front is draped across the Mid-
South, just south of I-40. Weak low pressure moving along the
front overnight, along with strong low level flow across that
boundary, has resulted in a band of heavy rainfall of up to 1.5
inches just north of I-40. As the weak low tracks into middle TN,
along with the stronger low level flow, the band has been slowly
weakening. There is quite a contrast across the front with temps
in the mid 30s over extreme NE AR and the MO Bootheel to the mid
60s over Monroe County MS.

Today...An upper level trough will push toward the region with
deep, moist southwesterly flow across the Mid-South. Surface low
pressure developing near the ARKLATEX will begin to move NE along
the stalled frontal boundary across the Mid-South. In the warm
sector southerly winds will continue to pull moist and relatively
unstable air north. Expect showers and elevated thunderstorms to
expand this morning as the surface low approaches and low level
flow strengthens across the stalled front once again. Could see
some locally heavy rainfall and localized flash flooding,
especially where heavy rain fell overnight.

Further southwest, as the cold front starts pushing across the
Lower MS Valley, expect more thunderstorms to develop and
intensify while spreading NE to parts of the Mid-South during the
afternoon. In the warm sector, south of the stalled front, severe
parameters point toward a few severe storms, though the better
threat remains south of the region. Strong deep layer shear will
be in place with at least some instability. SBCAPE values will
climb to between 500-1000 J/KG and 0-1km helicity values will top
200 m2/s2 this afternoon across NE MS indicating favorable low
level veering. Best areas of updraft helicity remain south though
some HREF members have robust values across parts of NE MS. Expect
clusters and lines of convection to push NE along and just ahead
of the approaching cold front. Any storms that can remain semi-
discrete pose the greater threat. The main threat will be damaging
wind. A tornado is possible across NE MS and with some hail in
stronger storms. Severe chances start ramping up early this
afternoon and continue until the front exits around 01-02z.

Tonight...Severe weather chance diminish in the early evening and
rain chances taper off quickly from west to east. Precip will end
before any kind of changeover can occur. Gusty NW winds will
bring in much colder air by morning with lows from about 30 in NE
AR to upper 30s in NE MS.

Tuesday through Wednesday night...Cold with highs in the 40s and
lows in the 20s. Gusty NW winds will add an extra chill on
Tuesday.

Thursday through Sunday...Slightly milder by Thursday as high
pressure shifts east. A fast moving system may bring a little rain
to the region Friday into early Saturday. Upper level high
pressure build in for Sunday into early next week with temps
climbing above normal.

SJM

&&

.AVIATION...
/18z TAFs/

A stationary front located near a CKM-UOX-PVE line will begin to
move east this afternoon. Widespread rain/showers with scattered
thunderstorms will continue today. Storms north of this front will
remain elevated while surface based storms to its south may
contain gusty winds. Rain/thunderstorms are expected to end from
west to east between 00-06z with generally dry weather thereafter.

IFR conditions will persist through the night in many areas,
especially east of the MS River with improving conditions by 15z.
Winds will shift from the north/northwest behind the cold front
and may be gusty at times.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Dec 16, 3:14 AM CST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Mon Dec 16 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few severe storms are possible this afternoon into early this
evening along and south of a line from Helena-West Helena,
Arkansas to Decaturville, Tennessee. The greatest risk for severe
weather will be across north-central and northeast Mississippi.
Damaging winds will be the main threat. A tornado is possible
along with large hail.

In addition, locally heavy rainfall could lead to localized flash
flooding, mainly across West Tennessee.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

SJM

In the hours before

Local storm report, Dec 16, 12:17 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      CAMDEN                  36.06N  88.10W
12/16/2019                   BENTON             TN   TRAINED SPOTTER

            NUMEROUS ROADS ARE UNDERWATER IN CAMDEN DUE TO HEAVY
            RAINFALL.

&&

MJ
Special weather statement, Dec 16, 12:27 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
1227 PM CST Mon Dec 16 2019

MSZ013-161900-
Lafayette MS-
1227 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CST
FOR...

Lafayette County in northwestern Mississippi...

At 1227 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Springdale, or near Water Valley, moving
northeast at 55 mph.

People in Lafayette County should monitor this storm closely.

LAT...LON 3424 8972 3456 8958 3455 8947 3452 8943
      3453 8940 3452 8939 3452 8934 3453 8933
      3450 8925 3434 8925 3419 8954 3419 8972
TIME...MOT...LOC 1827Z 226DEG 48KT 3425 8962

MJ
Special weather statement, Dec 16, 12:39 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1239 PM CST Mon Dec 16 2019

MSZ002-161915-
Marshall MS-
1239 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...

Central Marshall County in northwestern Mississippi...

At 1239 PM CST...a strong thunderstorm producing pea to dime size
hail was located over Laws Hill, or 9 miles southwest of Wall Doxey
State Park, moving northeast at 60 mph.

People in central Marshall County should monitor this storm closely.

LAT...LON 3456 8967 3485 8957 3485 8935 3484 8930
      3475 8930 3455 8953
TIME...MOT...LOC 1839Z 217DEG 50KT 3457 8960

MJ
Special weather statement, Dec 16, 12:59 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 PM CST Mon Dec 16 2019

MSZ007-008-010>012-161930-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
1259 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 1258 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Jonestown, or 12 miles northeast of
Clarksdale, moving northeast at 55 mph.

People in southeastern Tunica...northeastern Coahoma...northwestern
Panola...southwestern Tate and northern Quitman Counties should
monitor this storm closely.

LAT...LON 3422 9050 3437 9060 3478 9030 3450 8986
TIME...MOT...LOC 1858Z 231DEG 46KT 3436 9045

MJ
Special weather statement, Dec 16, 1:04 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
104 PM CST Mon Dec 16 2019

MSZ003-TNZ089-090-161930-
Benton MS-Hardeman TN-Fayette TN-
104 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...

Northwestern Benton County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...

At 104 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Lamar, or 10 miles northeast of Holly
Springs, moving northeast at 65 mph.

People in northwestern Benton...southern Hardeman and southeastern
Fayette Counties should monitor this storm closely.

LAT...LON 3513 8887 3482 8924 3485 8930 3485 8935
      3491 8935 3520 8928 3523 8894
TIME...MOT...LOC 1904Z 218DEG 55KT 3486 8930

MJ
Special weather statement, Dec 16, 1:54 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
154 PM CST Mon Dec 16 2019

MSZ011-012-020-162030-
Tallahatchie MS-Panola MS-Quitman MS-
154 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...

Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 154 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Sumner, or 10 miles
northeast of Parchman, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tallahatchie...southwestern Panola and southern Quitman
Counties should monitor this storm closely.

LAT...LON 3408 9045 3432 9010 3393 8993 3381 9038
      3381 9045
TIME...MOT...LOC 1954Z 240DEG 35KT 3399 9034

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 8:45 AM CSTAreal Flood AdvisoryMEGDeSoto2 hr
Dec 16, 12:27 PM CSTSpecial Weather StatementMEGLafayette33 min
Dec 16, 12:39 PM CSTSpecial Weather StatementMEGMarshall36 min
Dec 16, 12:59 PM CSTSpecial Weather StatementMEGTunica31 min
Dec 16, 1:54 PM CSTSpecial Weather StatementMEGTallahatchie36 min
Dec 16, 2:18 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Tallahatchie, Yalobusha42 min
Dec 16, 3:12 PM CSTTornado WarningMEGLafayette, Marshall, Pontotoc, Union33 min
Dec 16, 3:17 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Union28 min
Dec 16, 3:28 PM CSTTornado WarningMEGPontotoc, Union32 min
Dec 16, 3:42 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more48 min
Dec 16, 3:50 PM CSTTornado WarningMEGItawamba, Lee, Prentiss, Union25 min
Dec 16, 4:12 PM CSTTornado WarningMEGItawamba, Prentiss, Tishomingo33 min
Dec 16, 4:25 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe65 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.